Utah, 2014Damaging Winds in Utah, February 27, 2014
February 27, 2014 · NWS SLC · 2 events in 2 counties and zones
A moist Pacific storm system moved through Utah on February 27. In addition to statewide precipitation, the system also helped produce some thunderstorms along the Utah/Arizona border, which caused some strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific storm system moved through Utah on February 27. In addition to statewide precipitation, the system also helped produce some thunderstorms along the Utah/Arizona border, which caused some strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 27, 9:07 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Feb 27, 9:07 AM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
907 AM MST THU FEB 27 2014
.SYNOPSIS...THE FIRST OF TWO WEATHER DISTURBANCES WILL ARRIVE THIS
AFTERNOON. A SECOND LONGER DURATION PACIFIC WEATHER DISTURBANCE
WILL BRING ANOTHER ROUND OF RAIN AND SNOW TO THE REGION OVER THE
WEEKEND. HIGH PRESSURE ALOFT WILL RETURN EARLY NEXT WEEK.
&&
.DISCUSSION...A PACIFIC STORM SYSTEM IS MAKING ITS WAY THROUGH NEVADA
THIS MORNING. THIS STORM WILL MOVE INTO THE FORECAST AREA THIS
AFTERNOON BEFORE EXITING TOMORROW MORNING. PRECIPITATION...VALLEY
RAIN AND MOUNTAIN SNOW...IS STARTING TO FILL IN OVER WESTERN UTAH
AHEAD OF THE SYSTEM AND COVERAGE WILL BECOME WIDESPREAD ACROSS
MUCH OF THE STATE THIS AFTERNOON. THE WARM SYSTEM WILL KEEP SNOW
LEVELS HIGH FOR MOST OF THE EVENT...6500 TO 7000 FEET. THEY LOOK
TO DROP AS LOW AS 5500 FEET TOMORROW MORNING...BUT MOST OF THE
PRECIP SHOULD BE DONE BY THEN.
HIGH PRESSURE BRIEFLY RETURNS DURING THE DAY FRIDAY BEHIND THE
EXITING SYSTEM BUT ANOTHER TROUGH QUICKLY FOLLOWS ON ITS HEELS TO
IMPACT THE AREA FRIDAY NIGHT THROUGH SUNDAY NIGHT. THE HIGH
PRESSURE WILL ALLOW THE AIRMASS TO WARM BETWEEN SYSTEMS SO SNOW
LEVELS WILL START OUT RATHER HIGH ONCE AGAIN. THE FIRST PIECE OF
THIS SYSTEM SEEMS TO BE THE STRONGEST...BRINGING AMPLE MOISTURE
AND EXCELLENT DYNAMICS AS IT PUSHES THROUGH FRIDAY NIGHT/SATURDAY
MORNING. 700 MB FLOW GETS STRONG ALONG AND AHEAD OF THE
SYSTEM...50 TO 55 KTS IN BOTH THE GFS AND EC...WITH A FAIRLY
STRONG PRESSURE GRADIENT. HOWEVER...PRECIPITATION WILL HAVE
ALREADY BEGUN BY THIS TIME AND THIS MAY LIMIT THE THREAT OF STRONG
WINDS.
THE SECOND PIECE OF THE SYSTEM TRACKS ACROSS ARIZONA SATURDAY AND
SUNDAY...BUT WILL KEEP ENOUGH MOISTURE AND DYNAMICS OVER UTAH TO
KEEP PRECIPITATION GOING. SNOW LEVELS WILL CONTINUE TO
LOWER...PERHAPS REACHING 5500 FEET BY SUNDAY AFTERNOON. A DIRTY
RIDGE PATTERN IS EXPECTED TO RETURN BEHIND THE SYSTEM FOR EARLY
NEXT WEEK.
NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.
&&
.AVIATION...CEILINGS AT THE SLC TERMINAL WILL HOVER NEAR 7K FT AGL
THROUGH ABOUT 20-21Z BEFORE LOWERING BELOW 6KT FT AGL FOR THE
REMAINDER OF THE AFTERNOON IN SHOWERS. THERE IS A 20 PERCENT CHANCE
OF MVFR CONDITIONS IN HEAVIER SHOWERS OR THUNDERSTORMS BETWEEN 21Z
AND 01Z. SOUTH WINDS SHOULD PREVAIL THROUGH 20-21Z WITH THE
STRONGEST WINDS BETWEEN 18 AND 20Z. WINDS WILL SHIFT TO WEST AFTER
21Z. ERRATIC WINDS ARE ALSO POSSIBLE NEAR THE STRONGEST SHOWERS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 27, 6:24 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
624 AM MST THU FEB 27 2014
UTZ001>016-019>021-517-518-WYZ021-281400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
624 AM MST THU FEB 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL BRING VALLEY RAIN AND MOUNTAIN SNOW TO THE
OUTLOOK AREA TODAY AND TONIGHT. SHOWERS AND OCCASIONAL
THUNDERSTORMS WILL INCREASE LATER THIS MORNING AND BECOME
WIDESPREAD THIS AFTERNOON BEFORE TAPERING OFF OVERNIGHT.
THE SHOWERS WILL BE LOCALLY HEAVY AT TIMES...ESPECIALLY ACROSS
NORTHERN UTAH. SNOW LEVELS WILL BE NEAR 6500 TO 7000 FEET
TODAY...THEN LOWER TO 5500 TO 6000 FEET TONIGHT. LITTLE OR NO
ACCUMULATING SNOW IS EXPECTED BELOW 6000 FEET...BUT LOCALLY
SIGNIFICANT ACCUMULATIONS CAN BE EXPECTED ABOVE 8000 FEET.
WINDS WILL INCREASE AHEAD OF THE STORM THIS MORNING AND
AFTERNOON...WITH GUSTS REACHING 40 MPH POSSIBLE ACROSS WESTERN
AND SOUTHERN UTAH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A BRIEF BREAK IN PRECIPITATION WILL DEVELOP ON FRIDAY AS HIGH
PRESSURE ALOFT MOVES EAST ACROSS UTAH. BEHIND THE HIGH PRESSURE
STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE MOUNTAINS...AND
SOME OF THE WESTERN AND SOUTHERN VALLEYS WILL LIKELY SEE GUSTY
WINDS AS WELL FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. A SECOND
WIDESPREAD...AND MORE PROLONGED PRECIPITATION EVENT WILL FOLLOW
FOR FRIDAY EVENING THROUGH EARLY SATURDAY. HEAVY SNOWS ARE
ANTICIPATED FOR THE MOUNTAINS...WITH RAIN IN THE VALLEYS. SOME OF
THE HIGHER VALLEYS MAY MIX WITH OR CHANGE TO SNOW DURING THIS
PERIOD. ALSO...ISOLATED THUNDERSTORMS COULD DEVELOP FRIDAY
EVENING.
THE FOCUS OF THE HEAVIEST PRECIPITATION WILL SHIFT INTO NORTHERN
UTAH FOR THE BALANCE OF THE WEEKEND. SEVERAL ADDITIONAL INCHES OF
SNOW ARE POSSIBLE...ESPECIALLY THROUGH THE NORTHERN WASATCH
RANGE. ACROSS CENTRAL AND SOUTHERN UTAH SCATTERED VALLEY RAIN AND
MOUNTAIN SNOW SHOWERS ARE POSSIBLE...WITH MINIMAL SNOW
ACCUMULATION FROM SHOWERS OVER THE HIGHER TERRAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Washington
- When
- February 27, 1:30 PM MST
- Where
- Washington County, St George
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.100, -113.580
A 60-year-old tree was knocked over in St. George by gusty winds. The tree fell onto the home, causing damage to the roof. There were no injuries associated with the event, as no one was home at the time. The peak recorded wind gust in the area during this time was 49 mph.
Thunderstorm Wind, Kane
- When
- February 27, 2:00 PM MST to 3:00 PM MST
- Where
- Kane County, Bullfrog
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.500, -110.720
The Bullfrog Marina sensor recorded several strong wind gusts, reaching a peak speed of 65 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, February 27 to 28, 20141 death · 2 injured · $319,000 · 9 events
- Cold in Illinois, February 27, 20141 death · 1 event
- High Wind and Heavy Rain in Nevada, February 27 to 28, 20148 injured · $255,000 · 67 kt wind · 4 events
- Winter Weather in Pennsylvania, February 27, 20145 injured · 1 event
- Winter Storm in Montana, February 27 to 28, 201418 events
- Extreme Cold in Minnesota, February 27, 201415 events
- Cold and Winter Weather in Michigan, February 27 to 28, 201415 events
- Lake-Effect Snow in New York, February 27, 2014$15,000 · 1 event
- Winter Storm and Winter Weather in Colorado, February 27 to 28, 20147 events
- Extreme Cold in Minnesota, February 27, 20146 events
- High Wind in New Mexico, February 27 to 28, 201455 kt wind · 6 events
- Extreme Cold and Heavy Snow in Montana, February 27 to 28, 201469 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503723, 503722.